Alert archive / Maryland / Flash Flood Warnings in 2017

Flash Flood Warning 48, NWS Baltimore/Washington

August 21, 2017Baltimore County, City of Baltimore, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 21, 2017, 3:30 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 3:30 PM EDT (19:30 UTC)
Expired
Aug 21, 2017, 7:30 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Baltimore County, MD, City of Baltimore, MD

The radar

The Dover AFB radar (KDOX), 98 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:14 PM EDTFLASH FLOOD1 Nw Essex, MDMARYLAND 150 WESTBOUND LANE CLOSED BETWEEN MARLYN AVE AND OLD EASTERN AVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WGUS51 KLWX 211930
FFWLWX
MDC005-510-212330-
/O.NEW.KLWX.FF.W.0048.170821T1930Z-170821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
330 PM EDT MON AUG 21 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  East central Baltimore City in northern Maryland...
  Southeastern Baltimore County in northern Maryland...

* Until 730 PM EDT

* At 330 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Up to two inches of rain have already
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Baltimore, Middle River, North Point State Park, Sparrows Point,
  Back River, Millers Island, Dundalk, Essex, Rosedale, Rossville,
  Bowleys Quarters, Edgemere, Fort Howard, Chase, Eastpoint, Martin
  State Airport and Turners Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3919 7641 3923 7656 3935 7655 3936 7640
      3939 7631 3935 7631 3934 7630 3931 7630

$$

LFR
2 follow-up statements
979 
WGUS71 KLWX 212208
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
608 PM EDT MON AUG 21 2017

MDC005-510-212330-
/O.CON.KLWX.FF.W.0048.000000T0000Z-170821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baltimore City MD-Baltimore MD-
608 PM EDT MON AUG 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
SOUTHEASTERN BALTIMORE COUNTY AND EAST CENTRAL BALTIMORE CITY...

At 606 PM EDT, Doppler radar indicated as much as 5 inches of rain 
may have fallen across southeast Baltimore county. Some flooding and 
road closures have been reported in around Essex.

Some locations that will experience flooding include...
Baltimore, Middle River, North Point State Park, Sparrows Point, Back
River, Millers Island, Dundalk, Essex, Rosedale, Rossville, Bowleys
Quarters, Edgemere, Fort Howard, Chase, Eastpoint, Martin State
Airport and Turners Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3919 7641 3923 7656 3935 7655 3936 7640
      3939 7631 3935 7631 3934 7630 3931 7630

$$

LFR
164 
WGUS71 KLWX 212253
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
653 PM EDT MON AUG 21 2017

MDC005-510-212302-
/O.CAN.KLWX.FF.W.0048.000000T0000Z-170821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baltimore City MD-Baltimore MD-
653 PM EDT MON AUG 21 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BALTIMORE COUNTY AND EAST
CENTRAL BALTIMORE CITY IS CANCELLED...

Flood waters have receded and no longer pose a threat to life or
property. Be alert for remaining standing water and continue to
follow road closures.

LAT...LON 3919 7641 3923 7656 3935 7655 3936 7640
      3939 7631 3935 7631 3934 7630 3931 7630

$$

LFR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:30 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 21, 2:30 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EDT Mon Aug 21 2017

.SYNOPSIS...

A disturbance will bring showers and thunderstorms to parts of
our region this afternoon and evening. High pressure will regain
control overnight tonight through Tuesday, before a strong cold
front pushes across our region and brings another threat for
showers and thunderstorms Tuesday night into Wednesday. The
front could stall to our southeast, while a second area of high
pressure builds in from the west later this week.

&&

.NEAR TERM /TONIGHT/...

With temperatures in the upper 80s and dewpoints in the mid 70s
the atmosphere east of the mountains has CAPEs of 3-4K j/kg.
HRRR has been fairly constant in developing convection east of
the mountains during the late afternoon - any storms that
develop will be able to feed off that energy and grow rapidly.
These will have potential to become severe with damaging winds
being the largest threat. Unlike a few weeks ago there is 20-30
knots of steering flow aloft. This makes me think that cells
will move - hence lowering the flash flood threat.

Thunderstorms possible through midnight east of the mountains..
then some fog possible in the central Shenandoah Valley and in
the valleys west of the Blue Ridge.

It will be a very warm night - lower to mid 70s east of the
mountains...mid to upper 60s west.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

A very warm day on tap Tuesday with highs in the lower to mid
90s. A cold front will move into the Ohio Valley by Tuesday
evening...bringing a chance of thunderstorms to the western part
of the forecast area late in the afternoon/evening. Given the
amount of CAPE that will be available severe weather is a
possibility, especially west of the Blue Ridge. SREF has been
consistent on weakening the storms after 00Z Wednesday as these
attempt to track east of the mountains - we'll have to see.

The front is expected to move through the forecast area Tuesday
night into Wednesday morning. This will bring a drop of about
ten degrees to the region Wednesday, and the start of some very
pleasant weather that will go into the weekend.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

High pressure passing from the Great Lakes into New England will
control the weather pattern over the Mid-Atlantic late this week
through the weekend. Temperatures and humidity will be below normal,
more reminiscent of late September than late August. Precipitation
chances will be minimal during this time.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

VFR conditions outside of possible thunderstorms.
IAD/DCA/BWI/MTN will be the most likely to experience these.

VFR during the day Tuesday. Thunderstorms will again be possible
Tuesday night. MRB may be the most at risk.

VFR again Wednesday.

Mainly VFR expected w/ light N flow as high pressure moves
to the north Thu-Fri.

&&

.MARINE...

A small craft has been issued for the wider part of the Bay and
lower Potomac. Thunderstorms will be possible on all the waters
for the remainder of the afternoon and this evening.

Another SCA is in effect Tuesday afternoon/evening.

Generally light flow is expected over the waters late in the
week as high pressure moves by to the north.

&&

.TIDES/...

Anomalies are only around a half foot above normal this afternoon
but they are slowly rising with southerly flow. With the new moon,
it won't take much more anomaly for sensitive sites to approach
minor flood stage. Current projections indicate Annapolis, Straits
Point, and DC SW Waterfront will need to be monitored for flooding
during the late night/Tuesday morning high tide cycle.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 11 PM EDT Tuesday for
     ANZ530>543.

&&

PRODUCTS...WOODY!/DFH/ADS
Hazardous weather outlook, Aug 21, 10:22 AM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1022 AM EDT Mon Aug 21 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221430-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1022 AM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms are anticipated this afternoon and
evening. These may produce heavy rainfall. A severe thunderstorm
with damaging wind gusts and large hail will be possible. In
addition, strong wind gusts are likely over the waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms Tuesday night have the potential to
become severe...with damaging wind gusts being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Local spotter activation may be needed this afternoon and
evening...and again Tuesday night.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221430-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1022 AM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered thunderstorms are anticipated this afternoon and
evening. These may produce heavy rainfall. A severe thunderstorm
with damaging wind gusts and large hail will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms Tuesday night have the potential to
become severe...with damaging wind gusts being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Local spotter activation may be needed this afternoon and
evening...and again Tuesday night.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:09 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford51 min
Aug 21, 3:44 PM EDTSevere Thunderstorm WarningLWXCharles46 min
Aug 21, 4:51 PM EDTSevere Thunderstorm WarningLWXCharles, Saint Mary's39 min
Aug 21, 5:00 PM EDTTornado WarningLWXCharles, Saint Mary's30 min
Aug 21, 5:24 PM EDTFlash Flood WarningLWXCharles, Saint Mary's3 hr
Aug 21, 5:29 PM EDTSevere Thunderstorm WarningLWXSaint Mary's34 min
Aug 21, 5:47 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore43 min
Aug 21, 7:56 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington49 min

Nearby

Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.